Module #3 Case Study Assignment

As the triage nurse in the emergency department, you determine the pateint’s chief complaint, obtain vital signs, collect past medical history information and ask about drug and food allergies. While assessing a patient with a suspected ankle fracture, she tells you that she is allergic to codeine because it makes her nauseated and sleepy.
This activity contains 3 questions:
What further questions would you ask the patient about drug allergies?
Differentiate between an adverse effect, a side effect and drug allergy.
Is this patient experiencing an idiosyncratic reaction? explain why or why not.

The more medications an individual takes, the more likely it is that an adverse reaction may occur. For Elizabeth Washington this is a real possibility because she takes multiple medications for various physical problems. Elizabeth is a 77-year-old African American woman with several chronic conditions that require pharmacotherapy, including diabetes, heart failure, arthritis, and depression. She has been wheelchair bound since her stroke 2 years ago and has lost functional ability of her left side.

Unfortunately, she does not have a regular healthcare provider. Elizabeth obtains all her healthcare from a clinic operated for lower income individuals. The primary healthcare providers in the clinic are medical residents and interns who rotate every month as part of their medical training. Therefore, it is unlikely that she will see the same prescriber more than a couple of times. Her medical record is quite extensive and spans her health history for the past 15 years. Because her medical history record is so lengthy, Elizabeth fears that the new doctors will not take the time to read the entire chart before prescribing the newest treatment or therapy.

This activity contains 2 questions:
Identify ways that you can minimize or prevent adverse drug events in this patient.
Discuss how drug reactions can affect pharmacokinetics (include all 4 types of pharmacokinetic reactions)